MY SON SUFFERED A BURST AV MALFORMATION 3 MONTHS AGO. DURING HIS RECOVERY A DOCTOR PUT HIM ON NORTRIPTYLIN FOR DEPRESSION AND HE SUFFERED NO NOTICABLE SIDE EFFECTS. HE WAS TRANSFERRED TO A RESIDENTIAL REHAB ONE WEEK AGO AND WITHOUT OUR PERMISSION THE DOCTOR ADDED CYMBALTA TO HIS ANTI-DEPRESSION MEDICINE. WITHIN TWO DAYS OF THIS ADDITION HE SUFFERED A GRAND-MAL SEIZURE. IS IT POSSIBLE THIS SEIZURE WAS INDUCED BY THE COMBINATION OF THESE 2 DRUGS. HE HAD NOT SUFFERED FROM SEIZURES IN THE 3 MONTHS PREVIOUS TO THE INTRODUCTION OF THE CYMBALTA.
Person's Gender: Male
Person's Age: 48
am waiting for you to come online
would you happen to know the doses of nortryptaline and cymbalta?
so to answer your question because you are offline. the answer is yes, you could evoke a seizure by giving too much in the way of medications that overwhelm the serotonin system.
there is disorder called the serotonin syndrome, where combinations of medications that effect the serotonin pathway can act synergistically to dangerously elevate serotonin levels, and seizures can be a result of that elevation. I will attach a webpage on that topic. Please review this data and get back to me if you have questions that I can answer.
There is a possibility that the AVM bleed contributed to this event, as providing a seizure or ictal focus for the seizure to initiate, but you have to be careful when using multiple antidepressants in this class. Dr Frank T
Our chat has ended, but you can still continue to ask me questions here until you are satisfied with your answer. Come back to this page to view our conversation and any other new information. What happens now? If you haven’t already done so, please rate your answer above. Or, you can reply to me using the box below.
the dosages of nortriptylin was 50 mg per day and cymbalta 30 mg day
so the nortryptaline was moderate and the cymbalta was a low dose. It is unlikely that together you would have the serotonin syndrome, please look at that webpage to see all the listed symptoms, did he have any of those? Both drugs list seizures as possible side effects, nortryptaline is much more rare, and in my personal experience, cymbalta has caused seizures in my patient. please check these webpages as they both list seizures as an adverse event.
but I think the serotonin syndrome, which is a dose related phenomena, is unlikely here.
please get back to me if you want to discuss.
I am aware of Serotonin Syndrome. I did not think he doses were high enought to cause that. However, he been been taken off Cymbalta but put on Dilantin because of the seizure. If the seizure was drug induced, then the use of Dilantin ,with all its side effects, can only slow his progress toward a full recovery and is an unnecessary drug for him to be taking. You stated you have had patients who have suffered seizures when taking Cymbalta. Please give me more information regarding that situation so I can attempt to ascertain if it may apply in my son's situation. Thank you.
sure. Well I had a patient that came to me on Lyrica and Cymbalta had been added. She was on high doses of each, 600 mg of lyrica (extremely high) and Cymbalta was at 60 mg, she had had a seizure, and I was able to drop her off her meds, not start her on seizure medication because she had no history of epilepsy (or brain injury) her eeg's were always normal.
that is not your situation. You son has had a avm bleed, and he has neurological deficits as a result, any of which could possibly be epileptogenic. If he has had eeg's that show epileptiform activity, then you could consider that the cymbalta lowered his seizure threshold, but that there was an underlying seizure potential. In terms of these drugs having individual seizure potential, they are usually talking about a quick withdrawal from them, and not toxicity, although I felt my patient was having severe cognitive impairment as well as a result of the combined medicines.
If he is in a protected environment, I personally would test your hypothesis that the seizure was the combination of the two meds., by taking him off and repeating his eeg. If I were you I would suggest that to his neurologist. Get back to me if you would like to discuss this further. Dr. Frank T.
General Adult Neurologist. Board Certified. Experimental Neuroimaging and Neurodiagnostics